Pronisone and sleep. Anyone have any suggestions?

So, i've been on pronisone for 3 months now and have found that the unpleasent side effects have started to kick in. I look a bit bloated etc. The one thats killing me tho, is the associated insomnia. I can get to sleep fine, but can not stay asleep for longer than two hours. I'm then up for an hour and the whole thing is repeated again. I usually give up after this happens three times, and then grab a couple of power naps during the day.

Has this type of thing happened to anyone else, and if so, what did you do to combat it? A bit of research on the internet tells me that my doc will be happy to hand over sleeping pills, but with all the other medication i'm on (I'm also diabetic and bi-polar!) I'm reluctant to add another set of pills to the mix.

Any advice?

Thanks xxx

12 Replies

oldestnewest
  • I know just what you mean! Same with me, every night, except that I can sometimes go back to sleep after a loo trip, but then wake again after two hours. Very odd, but you do get used to the pattern of it and learn to cope. I ended up asking my GP for help about 6 months ago and she prescribed Zopicolone for irregular use only. This is a fantastic sleeping pill which contains a muscle relaxant and works quickly. It doesn't leave you feeling grim the next day and it doesn't seem to interact with other medication (check this out for what you take, of course!).

    I still wake regularly but can always get back to sleep. I only use the stuff about once a fortnight, when lack of sleep is really getting to me. Might be worth considering as you can choose whether to take it or not.

    I think it is always easy to blame the prednisolone for insomnia but it might be worth checking with your GP as it could be caused by a variety of different things, one of which is just getting older (but this might not apply to you!).

    Let us know how you get on and good luck!

    Ayla

  • Sorry, typo on name of drug above - should be zopiclone.

    Ayla

  • I have Takayasu's and am only 36. Never had trouble with sleeping until now. In fact the drugs I take for my bit-polar disorder used to make me incredibly sleepy! It's a bloody Nussbaum. I think I'll have to talk toothed docs about it. Thanks for the advice.

  • When I was on the high dose of prednisolone during my initial treatment I suffered exactly the same sleep problems (along with severe sweats and trips to the loo). The problems started almost straight away but gradually got less severe as the pred dose tapered off. I was initially offered sleeping tablets but I felt with the number of pills I was already taking I decided to tough it ou.t I am now just on a 5mg maintenance dose of pred and my sleep patterns are more or less back to normal. It could well be the pred causing the same problems for you and if so it should pass in time. Good luck.

    Chris

  • Hi I'm on 15mg of prednisolone and I'm awake at all hours, I miss loads of television programmes by falling asleep while they are on, I get to bed then a couple of hours later I'm wide wake , I'm on lots of different meds so I guess I just have to put up with all the side effects to stay well x

  • Prednisolone disrupts my sleep patterns too, i used to be wide awake internet shopping in the middle of the night when on high doses. I still fall asleep whilst trying to watch tv in the early evening. However I now take 20mg amitriptyline each evening for nerve pain relief which relaxes the muscles and makes sure I have a good night sleep. This drug is also used as an antidepressant but only on higher doses. I do understand that you don't to take any more medication. Reading also sends me back to sleep quite quickly.

  • Thank you for all your answers - I really just wanted confirmation that what I was experiencing was normal!

    I think I shall have to learn to live with it. I don't work, so I can afford to take naps during the day. I really don't want to add a sleeping pill to my meds mix as it would interfere with my bi-polar meds. Also, one of the problems that I have associated with being bi-polar is that I have a very addictive personality. I can just see me getting addicted to sleeping pills and i'd like to avoid that!

    So, just learn to live with it for the next few months and hope it clears up as my steroid dose reduces!

    Thank you all xxx

  • I have been on pred for nearly 11 years and the lack of sleep was probably causing me as much distress as the WG. I am also diabetic, have lung and kidney problems and suffer from diverticulitus. Several years ago my rheumatologist put me on 5oomg of gabapentin. I take it about an hour before bed and it's been an absolute lifesaver. I didn't want to take anything else[ at one stage I was taking 28 tablets and two injections a day] but the difference it makes is amazing. Don't be a hero, if you can make life easier for yourself, go for it. But don't just accept sleeping tablets. Ask what alternatives there are. I went without sleep for 8 years. by that time I would have tried anything!!! Hope you find something that works for you. Let us know how you get on. x

  • Hi, I am on 40mg of preds daily and have been for over a year. Sleep deprivation is one of the many side effects. Like everyone else I can fall asleep but wake up in the night. I am sleeping (interrupted) about 4 hours per night. The preds have given me Cushings syndrome and everything that brings. I was told by the hospital pharmacist that preds can create a "party" in your head ie: it is wide awake when you want to sleep. I find that by reading or watching tv for a small amount of time my brain relaxes and I can fall back to sleep.

    I also use lavender, have a hot milky drink before I go to sleep and have changed my diet. This has increased my sleep by an hour.....so worth it. ;o)

    Good luck ?

  • Hi

    I have had MPA for a couple of years.When I was on high er doses of Pred early on I too had problems with sleeping.

    This probably sounds a bit hippy dippy but I have found the best remedy was listening to self hipnosis technique cds.I found a couple of good ones specifically for insomnia on the internet,burnt them to cd and played them over headphones when I couldnt sleep.It worked a treat.Pretty quickly I threw away the sleeping pills and Gabapentin the doc prescribed.My general feeling is the less drugs the better so this natural method worked well for me.Worth a try I would say.

  • Hi Gibson

    Can you be a bit more specific on the self hipnosis cd's - there are so many on the internet one is overwelmed.

    Tx

    Hannes

  • A year ago I was diagnosed with vasculitis, and put onto a daily dose of 60 mg prednisone. This has now reduced to 20/15 mg on alternate days. I've had most of the side effects that are listed, including the moon face (Cushings ) though have not had a massive weight gain. I agree that the insomnia Is one of the worst though as it seems to affect everything, including ones general view of life. Like Ayla I have zopiclone tablets, and I take a half one when I get fed up after a run of bad nights. I am definitely relying on the zopiclone less as the steroid dose reduces though.

    Six months ago my sister was prescribed 10 mg of prednisone for a different problem, and has gradually tapered down. Her sleep patterns have been much the same as mine, even on the lower dose, and have not really gone, even though she is now off the steroid. So probably it is a general problem for everyone whatever the dose or the diagnosis. My sister and I have relied on camomile tea, and I have a little radio and earphone under my pillow. We've both tried reading without much success. Good luck, I hope you work out a way of dealing with it and can taper your steroids as soon as possible.

You may also like...